Toxic Epidermal Necrolysis
This condition is characterized by loss of the outer layer of the skin called the epidermis and can be life-threatening. It is thought to be a type of drug sensitivity reaction. The drugs most frequently associated with this condition are sulfonamides (a class of antibiotics), penicillin, and anticonvulsant drugs.
The signs and symptoms include painful burning and itching of the skin initially that may also be associated with
target lesions. There are almost always blisters that extend if placed under pressure. This is known as the Nikolsky sign.
In many patients the mucosal surfaces of the mouth and vagina are involved as well as the corneas. The internal organs such as the kidney, upper respiratory tract, and gastrointestinal tract can also be involved.
Patients with TEN should be referred to a burn center. Treatment is largely supportive with meticulous skin care, adequate nutrition, and generous fluid resuscitation. The use of steroids is controversial. If patients survive, they are usually left with areas of epidermal regrowth that have a pattern of under- and over-pigmentation.
Copyright 2006 Insidesurgery.com